The central government will soon add painful skin disorders Stevenson Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) to the list of possible side-effects of commonly used painkiller Ibuprofen.
Sold under top brand names such as Abbott’s Brufen and Cipla’s Ibugesic, Ibuprofen is commonly used to relieve pain due to conditions like headache, dental pain, menstrual cramps, muscle aches, or arthritis. The drug is also used to reduce fever and to relieve minor aches and pain due to the common cold or flu.
The Subject Expert Committee — the apex panel of experts which is tasked to take scientific decisions on medicines and vaccines in India — has recommended the Drug Controller General of India (DCGI) to include SJS and TEN as potential risk factors on the package insert of the medicine. Package insert includes details about the drug and its use.
The official order is likely to be sent by next week to the state drug controllers, who in turn will inform the pharmaceutical firms.
The Pharmacovigilance Program of India (PvPI) — which monitors the side-effects of medicines — had received 27 reports of SLS and TEN after the exposure to Ibuprofen between 2011 and March 2016.
These reports, that were reviewed by the SEC, were also sent to the World Health Organization (WHO), requesting the revision of the drug safety label for Ibuprofen to include SJS and TEN as potential risks. The reports were also deliberated by the Signal Review Panel which is responsible for assessing the database for the occurrence of signals of possible repercussions on public health.
According to the minutes of the meeting uploaded on the website of drug regulator Central Drugs Standard Control Organisation (CDSCO): “After detailed deliberation, the committee recommended that CDSCO may request the state Drugs Controllers to direct the manufacturers of the drug ibuprofen to include adverse reaction Stevenson Johnson Syndrome (SLS)/Toxic Epidermal Necrolysis (TEN) in the package insert of the product.”
What are SJS and TEN?
Stevens-Johnson Syndrome and toxic epidermal necrolysis are considered as serious skin peeling conditions triggered due an allergic reaction. An affected person develops rashes and blisters that end up peeling, accompanied by pain, fever and drooling. It becomes severe when mucus membranes, including eyes, genitalia and mouth, also get affected.
If someone catches this condition, they are likely to be admitted to a hospital, according to non-profit American academic medical center, Cleveland Clinic.